FDA warns of increased risk of ruptures or tears in the aorta with fluoroquinolone antibiotics in certain patients – Drug for nerve pain boosts high for opioid abusers. (866) 348-2889
FDA cautioned Thursday that fluoroquinolone antibiotics may increase the risk of rare but serious events of ruptures or tears in the aorta. The tears, known as aortic dissections, or ruptures of an aortic aneurysm, can lead to serious bleeding or even death. According to FDA, “Fluoroquinolones should not be used in patients at increased risk unless there are no other treatment options available. People at increased risk include those with a history of blockages or aneurysms (abnormal bulges) of the aorta or other blood vessels, high blood pressure, certain genetic disorders that involve blood vessel changes, and the elderly.” A new warning about this risk must be added to the prescribing information and patient Medication Guide for all fluoroquinolones, FDA said. The agency’s warning is based on cases reported to FDA and four published observational studies that indicated a higher risk of aortic aneurysm or dissection associated with fluoroquinolone use.